Hail, Chautauqua
- When
- April 25, 6:16 PM CST to 6:17 PM CST
- Where
- Chautauqua County, 3.58 mi WSW of Hale
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.210, -96.080
This was a delayed report received via Face Book.
A couple of marginally severe thunderstorms produced some quarter-sized hail in Chautauqua, Elk and Montgomery Counties in the evening. There were only 3 reports, one in each county and each 1 inch in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A couple of marginally severe thunderstorms produced some quarter-sized hail in Chautauqua, Elk and Montgomery Counties in the evening. There were only 3 reports, one in each county and each 1 inch in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 25, 5:24 PM CST, 52 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 624 PM CDT Tue Apr 25 2017 .SHORT TERM...(This evening through Friday night) Issued at 251 PM CDT Tue Apr 25 2017 Water vapor imagery shows shortwave energy digging over the southern Rockies and will be moving out over the central/southern high Plains late this afternoon/early this evening. Strong cold front currently stretches along the Kansas Turnpike and will continue tracking southeast. Storms are expected to develop along the front as it moves east of the Turnpike. We currently remain capped over se KS and will likely take strong convergence along the front to get storms to pop. Still thinking that after 4pm and likely closer to 5-6pm should the most likely time for initiation. Should be plenty of instability and effective shear for severe storms with large hail and damaging winds the main threats. Majority of convection should be southeast of the forecast area by midnight with some additional showers also possible further west over the remainder of central and south central KS. By 12z Wed, cold front will extend through the Ozark region with only far SE KS still having a chance for a few storms with this chance east of the area by early Wed afternoon. The bigger story Wed will be much cooler temps with highs expected to be 10-15 degrees below normal with gusty nw winds. Will maintain some patchy frost over central KS late Wed night into early Thu morning as lows fall into the mid 30s. Pattern will remain very active as yet another piece of energy moves out of the central Rockies and into the Plains by Thu afternoon. This will increase rain chances from west to east Thu afternoon into Thu evening with much of the area at least getting some light rain. Best chances for rain on Fri will be generally along and north of I-70...closer to the better upper dynamics. .LONG TERM...(Friday night through Tuesday) Issued at 251 PM CDT Tue Apr 25 2017 More robust shortwave is expected to dig over the southern high Plains Fri night into Sat morning. 850-700mb moisture transport will ramp up with an extremely moist airmass over the southern Plains. PW values will be approaching 2 inches across eastern OK into the Ozark region where heavy rain and flooding will be the main threat. Some of this may skirt far SE KS, but it appears the bigger impacts will be east and south of our forecast area Fri night through Sat night. Sunday, central and eastern KS will be in the cold wrap around precip area of the departing system with well below normal temps anticipated for Sun-Sun night. Should finally see more seasonal temps by Mon. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 611 PM CDT Tue Apr 25 2017 A cold front stretched from the Flint Hills, southwestward to central Oklahoma early this evening. Expecting linear bands of strong-severe storms to develop along the front this evening, as the boundary pushes slowly southeastward. This activity will threaten the CNU terminal with potential strong-severe wind gusts and hail. Scattered post-frontal showers are expected in central/south-central Kansas tonight, with a few showers lingering in southeast Kansas Wednesday. MVFR ceilings are progged to develop southward into the region tonight in a cold air advection pattern. At least a small period of IFR appears likely at CNU during the early morning hours. Subsidence should allow for clearing in central/south-central Kansas Wednesday, with stratus lingering in the southeast for most or all of the day. Gusty northerly winds can be expected behind the front tonight into Wednesday. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 43 57 39 61 / 40 20 10 30 Hutchinson 41 56 37 60 / 40 20 10 30 Newton 42 55 37 59 / 40 20 10 30 ElDorado 43 55 38 60 / 50 30 10 30 Winfield-KWLD 45 55 39 63 / 40 30 10 20 Russell 37 56 35 58 / 30 10 0 40 Great Bend 37 58 36 59 / 30 10 0 30 Salina 40 55 36 59 / 30 20 10 40 McPherson 40 56 36 59 / 40 20 10 30 Coffeyville 51 56 39 64 / 70 60 30 10 Chanute 49 54 39 62 / 70 50 30 20 Iola 48 53 38 62 / 70 50 30 20 Parsons-KPPF 50 55 39 63 / 70 50 30 20 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...RBL LONG TERM...RBL AVIATION...JMC
Hazardous Weather Outlook National Weather Service Wichita KS 352 PM CDT Tue Apr 25 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-261015- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 352 PM CDT Tue Apr 25 2017 This hazardous weather outlook is for portions of Central, South Central and Southeast Kansas. .DAY ONE...Tonight Severe thunderstorms that may produce hail as large as ping pong balls and 60 to 70 mph winds are possible across Southeast Kansas this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A few thunderstorms may continue in Southeast Kansas Wednesday morning but are not expected to be strong or severe. Patchy frost will be possible over parts of central Kansas late Wednesday night into early Thursday morning. There'll be several periods of thunderstorms from Thursday afternoon onward. Although, widespread strong or severe storms are not expected, heavy rain and potential flooding will be possible over southeast Kansas Friday night through Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight, but we would appreciate any severe weather reports over southeast Kansas. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Lawson
Special Weather Statement
National Weather Service Wichita KS
651 PM CDT TUE APR 25 2017
KSZ098-260015-
Chautauqua KS-
651 PM CDT TUE APR 25 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Chautauqua County in southeastern Kansas...
* Until 715 PM CDT
* At 650 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 6 miles southeast of Cedar Vale...
moving northeast at 40 mph.
hail up to the size of nickels...and wind gusts up to 55 mph will be
possible with this storm.
* Locations impacted include...
Sedan, Cedar Vale and Elgin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A severe thunderstorm watch remains in effect until 200 AM CDT for
southeastern Kansas.
LAT...LON 3717 9653 3730 9652 3730 9597 3700 9621
3700 9653
TIME...MOT...LOC 2350Z 218DEG 36KT 3705 9642
KLEINSASSERThe Tulsa radar (KINX), 124 km away, was scanning. The volume nearest the first event began at 00:15 UTC.
3 hail. Local standard time, as filed.
This was a delayed report received via Face Book.
This was also a delayed report received via Face Book. The time of the event was estimated from radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687720, 687721, 687722.